Disease Progression after Discontinuation of Nivolumab for Intolerable ImmunotherapyAssociated Polymyalgia Rheumatica in a Patient with Metastasized Adrenocortical Carcinoma: A Case Report and Review of the Literature
Background: Metastasized Adrenocortical Carcinoma (ACC) ranks high among tumors with a dismal prognosis. Antibodies blocking PD-1, such as nivolumab, have proven efficacy against a variety of metastasized malignancies. In this case report, we present a long-term survivor with metastasized ACC who responded well to treatment with nivolumab but showed disease progression after discontinuation of PD-1 blockade due to intolerable immunotherapyassociated Polymyalgia Rheumatica (PMR). Case Presentation: A 38-year-old woman was subjected to adrenalectomy due to newly diagnosed adrenocortical carcinoma. Over the next 15 years, multiple metastases were treated using surgery, radiotherapy, chemotherapy, mitotane and targeted radionuclide therapy. The histological examination of brain metastases that occurred 16 years after primary diagnosis revealed high PD-L1 expression on adrenocortical carcinoma cells prompting the initiation of nivolumab therapy. The patient displayed a pronounced response to immunotherapy with significant regression of pulmonary and abdominal metastases. After 28 cycles of nivolumab, however, the patient complained about intolerable pain and stiffness of proximal muscles compatible with polymyalgia rheumatica. Thus, nivolumab was discontinued and corticosteroids, as well as cyclophosphamide, were administered. While the muscle pain could be alleviated using intensified immunosuppression, Positron Emission Tomography (PET) imaging performed after suspension of nivolumab showed progressive disease of formerly controlled metastases and the manifestation of entirely new metastatic lesions. Conclusion: This case report showcases the clinical efficacy of PD-1 blocking therapy in a heavily pre-treated patient with metastasized adrenocortical carcinoma. Moreover, we present the first case report of disease progression after discontinuation of PD-1 blocking therapy due to PMR highlighting PMR as a rare but severe immunotherapy-related adverse event. Finally, we compiled published cases about PMR arising during therapy with nivolumab or pembrolizumab.